Melanonychia and Mucocutaneous Hyperpigmentation from Hydroxyurea use for the Treatment of Essential Thrombocytosis

Karanth, Suman S and Prabhu, Mukhyaprana (2014) Melanonychia and Mucocutaneous Hyperpigmentation from Hydroxyurea use for the Treatment of Essential Thrombocytosis. Singapore Medical Journal , 55 (1). pp. 7-8.

[img] PDF
Singapore medical journal Hydroxyurea.pdf - Published Version
Restricted to Registered users only

Download (821kB) | Request a copy

Abstract

Hydroxyurea is an antineoplastic agent commonly used to treat essential thrombocytosis. We report the case of a 50-year-old woman who was incidentally detected to have essential thrombocytosis after suffering an episode of cerebrovascular accident with faciobrachial monoparesis. She was subsequently initiated on hydroxyurea.Within seven weeks of therapy, the patient noticed irregular hyperpigmented patches over her feet, hands and perioral region, with bluish-grey longitudinal bands on all 20 nails. Hydroxyurea-induced hyperpigmentation and melanonychia are not commonly reported. To the best of our knowledge, this is only the third published report of hydroxyurea-induced hyperpigmentation and melanonychia involving all 20 nails. Physicians need to be aware of such mucocutaneous side effects to avoid misdiagnosis and unwarranted fear in patients. The decision to discontinue the intake of the drug depends heavily on the future risk of thrombotic events.

Item Type: Article
Uncontrolled Keywords: Essential thrombocytosis; Hydroxyurea; Hyperpigmentation; Melanonychia
Subjects: Medicine > KMC Manipal > Medicine
Depositing User: KMC Manipal
Date Deposited: 12 Mar 2014 07:12
Last Modified: 12 Mar 2014 07:12
URI: http://eprints.manipal.edu/id/eprint/139093

Actions (login required)

View Item View Item